Fainting Spells Often Tied to Too Many Meds at Once: Study
SUNDAY, Nov. 4 (HealthDay News) -- Taking too many medications at the same time could lead to repeated fainting episodes, a new study reveals.
"Simply stated, the more antihypertensive pills a patient takes, the greater the likelihood of a possible fainting spell under certain circumstances," explained one cardiologist, Dr. David Friedman, chief of Heart Failure Services at North Shore-LIJ's Plainview Hospital in Plainview, N.Y. He was not involved in the new research.
In the study, Danish researchers led by Dr. Martin Ruwald of Copenhagen University Hospital Gentofte looked at more than 127,000 patients, median age 64, who were hospitalized for fainting between 1997 and 2009.
Of those patients, more than one-fifth had experienced at least two fainting episodes.
The researchers found that the risk of repeat fainting rose with the number of medications that patients were taking at the same time. For example, compared with people who took no medications, recurrent fainting was 16 percent more likely for those taking one drug; 20 percent more likely for those taking two drugs; and 32 percent more likely for those taking three or more drugs, the team reported.
Ruwald's team focused on drugs known to cause a sudden drop in blood pressure when a person stands up after lying down. These drugs included widely used types of heart medications such as alpha blockers, beta blockers, diuretics, calcium channel blockers and ACE inhibitors.
The study was to be presented in Los Angeles on Sunday at the annual meeting of the American Heart Association.
Friedman said fainting, which doctors call "syncope," isn't uncommon among heart patients.
"In my practice, patients who have demonstrated recurrent syncope or near syncope while on several blood pressure pills for various multiple health-related reasons, benefit from medication dose adjustments on a variable schedule or staggering pills at different hours along the day as needed," he said. Often, detailed discussions with patients or their caregivers allow them to adjust dosing schedules on their own based on blood pressure readings or other medical factors, Friedman added.
"I find these measures help patients adhere to potentially difficult medication regimens, maximize drug optimization, and minimize the chances of dizziness, lightheadedness, or overt passing out spells," he said.
Findings presented at medical meetings are usually considered preliminary until published in a peer-reviewed journal.
The U.S. National Institute of Neurological Disorders and Stroke has more about fainting.
SOURCES: David A. Friedman, M.D., chief, Heart Failure Services, North Shore-LIJ's Plainview Hospital, Plainview N.Y.; American Heart Association, news release, Nov. 4, 2012Related Articles
- Do Antidepressants in Pregnancy Raise Risks for Mental Woes in Kids?
August 27, 2014
- Diet, Exercise Counseling Urged for Overweight Americans With Heart Risks
August 26, 2014
Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.
Copyright ©2012 HealthDay. All rights reserved.